×

zbMATH — the first resource for mathematics

Error analysis of an incremental proper orthogonal decomposition algorithm for PDE simulation data. (English) Zbl 07161528
Summary: In our earlier work Fareed et al. (2018), we proposed an incremental SVD algorithm with respect to a weighted inner product to compute the proper orthogonal decomposition (POD) of a set of simulation data for a partial differential equation (PDE) without storing the data. In this work, we perform an error analysis of the incremental SVD algorithm. We also modify the algorithm to incrementally update both the SVD and an error bound when a new column of data is added. We show the algorithm produces the exact SVD of an approximate data matrix, and the operator norm error between the approximate and exact data matrices is bounded above by the computed error bound. This error bound also allows us to bound the error in the incrementally computed singular values and singular vectors. We illustrate our analysis with numerical results for three simulation data sets from a 1D FitzHugh-Nagumo PDE system with various choices of the algorithm truncation tolerances.

MSC:
65F Numerical linear algebra
15A18 Eigenvalues, singular values, and eigenvectors
Software:
libROM; redbKIT
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] T. Colonius, J. Freund, POD analysis of sound generation by a turbulent jet, in: 40th AIAA Aerospace Sciences Meeting & Exhibit, 2002, p. 72.
[2] Zimmermann, R.; Görtz, S., Non-linear reduced order models for steady aerodynamics, Procedia Comput. Sci., 1, 1, 165-174 (2010), URL https://doi.org/10.1016/j.procs.2010.04.019
[3] Zimmermann, R., A locally parametrized reduced-order model for the linear frequency domain approach to time-accurate computational fluid dynamics, SIAM J. Sci. Comput., 36, 3, B508-B537 (2014), URL https://doi.org/10.1137/130942462 · Zbl 1347.76032
[4] Peng, L.; Mohseni, K., Nonlinear model reduction via a locally weighted POD method, Int. J. Numer. Methods Eng., 106, 5, 372-396 (2016), URL https://doi.org/10.1002/nme.5124 · Zbl 1352.65535
[5] Christensen, E. A.; Brøns, M.; Sørensen, J. N., Evaluation of proper orthogonal decomposition-based decomposition techniques applied to parameter-dependent nonturbulent flows, SIAM J. Sci. Comput., 21, 4, 1419-1434 (1999), URL https://doi.org/10.1137/S1064827598333181 · Zbl 0959.35018
[6] Kalashnikova, I.; Barone, M. F.; Arunajatesan, S.; van Bloemen Waanders, B. G., Construction of energy-stable projection-based reduced order models, Appl. Math. Comput., 249, 569-596 (2014), URL https://doi.org/10.1016/j.amc.2014.10.073 · Zbl 1339.65174
[7] Amsallem, D.; Nordström, J., Energy stable model reduction of neurons by nonnegative discrete empirical interpolation, SIAM J. Sci. Comput., 38, 2, B297-B326 (2016), URL https://doi.org/10.1137/15M1013870 · Zbl 1359.37145
[8] Daescu, D. N.; Navon, I. M., A dual-weighted approach to order reduction in 4DVAR data assimilation, Mon. Weather Rev., 136, 3, 1026-1041 (2008), URL https://doi.org/10.1175/2007MWR2102.1
[9] Holmes, P.; Lumley, J. L.; Berkooz, G.; Rowley, C. W., Turbulence, Coherent Structures, Dynamical Systems and Symmetry, Cambridge Monographs on Mechanics, xvi+386 (2012), Cambridge University Press, Cambridge, URL https://doi.org/10.1017/CBO9780511919701 · Zbl 1251.76001
[10] Barone, M. F.; Kalashnikova, I.; Segalman, D. J.; Thornquist, H. K., Stable Galerkin reduced order models for linearized compressible flow, J. Comput. Phys., 228, 6, 1932-1946 (2009), URL https://doi.org/10.1016/j.jcp.2008.11.015 · Zbl 1162.76025
[11] Calo, V. M.; Efendiev, Y.; Galvis, J.; Ghommem, M., Multiscale empirical interpolation for solving nonlinear PDEs, J. Comput. Phys., 278, 204-220 (2014), URL https://doi.org/10.1016/j.jcp.2014.07.052 · Zbl 1349.65612
[12] Farhat, C.; Chapman, T.; Avery, P., Structure-preserving, stability, and accuracy properties of the energy-conserving sampling and weighting method for the hyper reduction of nonlinear finite element dynamic models, Int. J. Numer. Methods Eng., 102, 5, 1077-1110 (2015), URL https://doi.org/10.1002/nme.4820 · Zbl 1352.74349
[13] Xie, X.; Wells, D.; Wang, Z.; Iliescu, T., Numerical analysis of the Leray reduced order model, J. Comput. Appl. Math., 328, 12-29 (2018), URL https://doi.org/10.1016/j.cam.2017.06.026 · Zbl 1431.65182
[14] Mohebujjaman, M.; Rebholz, L. G.; Xie, X.; Iliescu, T., Energy balance and mass conservation in reduced order models of fluid flows, J. Comput. Phys., 346, 262-277 (2017), URL https://doi.org/10.1016/j.jcp.2017.06.019 · Zbl 1378.76050
[15] Gunzburger, M.; Jiang, N.; Schneier, M., An ensemble-proper orthogonal decomposition method for the nonstationary Navier-Stokes equations, SIAM J. Numer. Anal., 55, 1, 286-304 (2017), URL https://doi.org/10.1137/16M1056444 · Zbl 1394.76067
[16] Kostova-Vassilevska, T.; Oxberry, G. M., Model reduction of dynamical systems by proper orthogonal decomposition: error bounds and comparison of methods using snapshots from the solution and the time derivatives, J. Comput. Appl. Math., 330, 553-573 (2018), URL https://doi.org/10.1016/j.cam.2017.09.001 · Zbl 1376.65099
[17] Quarteroni, A.; Manzoni, A.; Negri, F., Reduced Basis Methods for Partial Differential Equations (2016), Springer: Springer Cham, URL https://doi.org/10.1007/978-3-319-15431-2 · Zbl 1337.65113
[18] Singler, J. R., New POD error expressions, error bounds, and asymptotic results for reduced order models of parabolic PDEs, SIAM J. Numer. Anal., 52, 2, 852-876 (2014), URL https://doi.org/10.1137/120886947 · Zbl 1298.65140
[19] Kunisch, K.; Volkwein, S., Galerkin Proper orthogonal decomposition methods for a general equation in fluid dynamics, SIAM J. Numer. Anal., 40, 2, 492-515 (2002), URL https://doi.org/10.1137/S0036142900382612 · Zbl 1075.65118
[20] Gubisch, M.; Volkwein, S., Proper orthogonal decomposition for linear-quadratic optimal control, (Model Reduction and Approximation. Model Reduction and Approximation, Comput. Sci. Eng., vol. 15 (2017), SIAM: SIAM Philadelphia, PA), 3-63, URL https://doi.org/10.1137/1.9781611974829.ch1
[21] Drmač, Z.; Saibaba, A. K., The discrete empirical interpolation method: canonical structure and formulation in weighted inner product spaces, SIAM J. Matrix Anal. Appl., 39, 3, 1152-1180 (2018), URL https://doi.org/10.1137/17M1129635 · Zbl 1415.65107
[22] M. Tabandeh, M. Wei, J.P. Collins, On the Symmetrization in POD-Galerkin Model for Linearized Compressible Flows, in: 54th AIAA Aerospace Sciences Meeting, 2016, p. 1106, URL https://doi.org/10.2514/6.2016-1106.
[23] Serre, G.; Lafon, P.; Gloerfelt, X.; Bailly, C., Reliable reduced-order models for time-dependent linearized Euler equations, J. Comput. Phys., 231, 15, 5176-5194 (2012), URL https://doi.org/10.1016/j.jcp.2012.04.019 · Zbl 1248.35155
[24] Amsallem, D.; Zahr, M. J.; Washabaugh, K., Fast local reduced basis updates for the efficient reduction of nonlinear systems with hyper-reduction, Adv. Comput. Math., 41, 5, 1187-1230 (2015), URL https://doi.org/10.1007/s10444-015-9409-0 · Zbl 1331.65094
[25] Brand, M., Incremental singular value decomposition of uncertain data with missing values, (Heyden, A.; Sparr, G.; Nielsen, M.; Johansen, P., Computer Vision — ECCV 2002: 7th European Conference on Computer Vision Copenhagen, Denmark, May 28-31, 2002 Proceedings, Part I (2002), Springer Berlin Heidelberg: Springer Berlin Heidelberg Berlin, Heidelberg), 707-720, URL https://doi.org/10.1007/3-540-47969-4_47 · Zbl 1034.68580
[26] Brand, M., Fast low-rank modifications of the thin singular value decomposition, Linear Algebra Appl., 415, 1, 20-30 (2006), URL https://doi.org/10.1016/j.laa.2005.07.021 · Zbl 1088.65037
[27] Baker, C. G.; Gallivan, K. A.; Van Dooren, P., Low-rank incremental methods for computing dominant singular subspaces, Linear Algebra Appl., 436, 8, 2866-2888 (2012), URL https://doi.org/10.1016/j.laa.2011.07.018 · Zbl 1241.65036
[28] Chahlaoui, Y.; Gallivan, K.; Van Dooren, P., Recursive calculation of dominant singular subspaces, SIAM J. Matrix Anal. Appl., 25, 2, 445-463 (2003), URL https://doi.org/10.1137/S0895479803374657 · Zbl 1051.65047
[29] Iwen, M. A.; Ong, B. W., A distributed and incremental SVD algorithm for agglomerative data analysis on large networks, SIAM J. Matrix Anal. Appl., 37, 4, 1699-1718 (2016), URL https://doi.org/10.1137/16M1058467 · Zbl 1349.15041
[30] Mastronardi, N.; Van Barel, M.; Vandebril, R., A note on the recursive calculation of dominant singular subspaces, Numer. Algorithms, 38, 4, 237-242 (2005), URL https://doi.org/10.1007/s11075-004-4338-x · Zbl 1068.65054
[31] Mastronardi, N.; Van Barel, M.; Vandebril, R., A fast algorithm for the recursive calculation of dominant singular subspaces, J. Comput. Appl. Math., 218, 2, 238-246 (2008), URL https://doi.org/10.1016/j.cam.2006.12.032 · Zbl 1154.65319
[32] Fahl, M., Computation of POD basis functions for fluid flows with Lanczos methods, Math. Comput. Modelling, 34, 1-2, 91-107 (2001), URL https://doi.org/10.1016/S0895-7177(01)00051-6 · Zbl 0999.76102
[33] C.A. Beattie, J. Borggaard, S. Gugercin, T. Iliescu, A domain decomposition approach to POD, in: Proceedings of the IEEE Conference on Decision and Control, 2006, pp. 6750-6756, URL https://doi.org/10.1109/CDC.2006.377642.
[34] Wang, Z.; McBee, B.; Iliescu, T., Approximate partitioned method of snapshots for POD, J. Comput. Appl. Math., 307, 374-384 (2016), URL https://doi.org/10.1016/j.cam.2015.11.023 · Zbl 1382.65108
[35] Himpe, C.; Leibner, T.; Rave, S., Hierarchical approximate proper orthogonal decomposition, SIAM J. Sci. Comput., 40, 5, A3267-A3292 (2018), URL https://doi.org/10.1137/16M1085413 · Zbl 06948618
[36] Placzek, A.; Tran, D.-M.; Ohayon, R., A nonlinear POD-Galerkin reduced-order model for compressible flows taking into account rigid body motions, Comput. Methods Appl. Mech. Engrg., 200, 49-52, 3497-3514 (2011), URL https://doi.org/10.1016/j.cma.2011.08.017 · Zbl 1239.76046
[37] Corigliano, A.; Dossi, M.; Mariani, S., Model order reduction and domain decomposition strategies for the solution of the dynamic elastic-plastic structural problem, Comput. Methods Appl. Mech. Engrg., 290, 127-155 (2015), URL https://doi.org/10.1016/j.cma.2015.02.021 · Zbl 1423.74874
[38] Peherstorfer, B.; Willcox, K., Dynamic data-driven reduced-order models, Comput. Methods Appl. Mech. Engrg., 291, 21-41 (2015), URL https://doi.org/10.1016/j.cma.2015.03.018 · Zbl 1425.65205
[39] Peherstorfer, B.; Willcox, K., Dynamic data-driven model reduction: adapting reduced models from incomplete data, Adv. Model. Simul. Eng. Sci., 3, 1, 11 (2016), URL https://doi.org/10.1186/s40323-016-0064-x
[40] Schmidt, O. T.; Towne, A., An efficient streaming algorithm for spectral proper orthogonal decomposition, Comput. Phys. Comm., 237, 98-109 (2019), URL https://doi.org/10.1016/j.cpc.2018.11.009
[41] Zahr, M. J.; Farhat, C., Progressive construction of a parametric reduced-order model for PDE-constrained optimization, Int. J. Numer. Methods Eng., 102, 5, 1111-1135 (2015), URL https://doi.org/10.1002/nme.4770 · Zbl 1352.49029
[42] R. Zimmermann, A geometric note on subspace updates and orthogonal matrix decompositions under rank-one modifications, 2017. arXiv preprint arXiv:1711.08235.
[43] Zimmermann, R.; Peherstorfer, B.; Willcox, K., Geometric subspace updates with applications to online adaptive nonlinear model reduction, SIAM J. Matrix Anal. Appl., 39, 1, 234-261 (2018), URL https://doi.org/10.1137/17M1123286 · Zbl 1383.65034
[44] Oxberry, G. M.; Kostova-Vassilevska, T.; Arrighi, W.; Chand, K., Limited-memory adaptive snapshot selection for proper orthogonal decomposition, Int. J. Numer. Methods Eng., 109, 2, 198-217 (2017), URL https://doi.org/10.1002/nme.5283
[45] Fareed, H.; Singler, J. R.; Zhang, Y.; Shen, J., Incremental proper orthogonal decomposition for PDE simulation data, Comput. Math. Appl., 75, 6, 1942-1960 (2018), URL https://doi.org/10.1016/j.camwa.2017.09.012 · Zbl 1409.65069
[46] Giraud, L.; Langou, J., When modified Gram-Schmidt generates a well-conditioned set of vectors, IMA J. Numer. Anal., 22, 4, 521-528 (2002), URL https://doi.org/10.1093/imanum/22.4.521 · Zbl 1027.65050
[47] Giraud, L.; Langou, J.; Rozložník, M.; van den Eshof, J., Rounding error analysis of the classical Gram-Schmidt orthogonalization process, Numer. Math., 101, 1, 87-100 (2005), URL https://doi.org/10.1007/s00211-005-0615-4 · Zbl 1075.65060
[48] Giraud, L.; Langou, J.; Rozložník, M., The loss of orthogonality in the Gram-Schmidt orthogonalization process, Comput. Math. Appl., 50, 7, 1069-1075 (2005), URL https://doi.org/10.1016/j.camwa.2005.08.009 · Zbl 1085.65037
[49] Rozložník, M.; Tůma, M.; Smoktunowicz, A.; Kopal, J., Numerical stability of orthogonalization methods with a non-standard inner product, BIT, 52, 4, 1035-1058 (2012), URL https://doi.org/10.1007/s10543-012-0398-9 · Zbl 1259.65069
[50] Gohberg, I.; Goldberg, S.; Kaashoek, M. A., (Classes of Linear Operators. Vol. I. Classes of Linear Operators. Vol. I, Operator Theory: Advances and Applications, vol. 49 (1990), Birkhäuser Verlag: Birkhäuser Verlag Basel), xiv+468, URL https://doi.org/10.1007/978-3-0348-7509-7 · Zbl 0745.47002
[51] Lax, P. D., (Functional Analysis. Functional Analysis, Pure and Applied Mathematics (New York) (2002), Wiley-Interscience [John Wiley & Sons]: Wiley-Interscience [John Wiley & Sons] New York), xx+580 · Zbl 1009.47001
[52] Reed, M.; Simon, B., Methods of Modern Mathematical Physics I: Functional Analysis, xv+400 (1980), Academic Press, Inc.: Academic Press, Inc. New York
[53] Wang, Z., Nonlinear model reduction based on the finite element method with interpolated coefficients: semilinear parabolic equations, Numer. Methods Partial Differential Equations, 31, 6, 1713-1741 (2015), URL https://doi.org/10.1002/num.21961 · Zbl 1334.65159
[54] Glover, K.; Curtain, R. F.; Partington, J. R., Realisation and approximation of linear infinite-dimensional systems with error bounds, SIAM J. Control Optim., 26, 4, 863-898 (1988), URL https://doi.org/10.1137/0326049 · Zbl 0654.93011
[55] Galán del Sastre, P.; Bermejo, R., Error estimates of proper orthogonal decomposition eigenvectors and Galerkin projection for a general dynamical system arising in fluid models, Numer. Math., 110, 1, 49-81 (2008), URL https://doi.org/10.1007/s00211-008-0155-9 · Zbl 1141.76036
[56] Gohberg, I. C.; Kreĭn, M. G., (Introduction to the Theory of Linear Nonselfadjoint Operators. Introduction to the Theory of Linear Nonselfadjoint Operators, Translated from the Russian by A. Feinstein. Translations of Mathematical Monographs, vol. 18 (1969), American Mathematical Society: American Mathematical Society Providence, R.I.), xv+378 · Zbl 0181.13504
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.